Alert archive / New Mexico / High Wind Watches in 2017
High Wind Watch 23, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this high wind watch at May 24, 2017, 1:10 PM MDT for Eddy County, New Mexico. It took effect at May 25, 2017, 12:00 PM MDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- May 24, 2017, 1:10 PM MDT (19:10 UTC)
- In effect from
- May 25, 2017, 12:00 PM MDT
- Expired
- May 25, 2017, 2:31 AM MDT
- In force
- Issued by
- NWS Midland/Odessa, TX
County Eddy County, NM
The radar
The Holloman AFB radar (KHDX), 183 km from the middle of the area, began a volume at 19:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 7.2 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2340 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- -47 m²/s²
- 0-3 km storm-relative helicity
- 69 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
023 WWUS74 KMAF 241910 NPWMAF URGENT - WEATHER MESSAGE National Weather Service Midland/Odessa TX 210 PM CDT Wed May 24 2017 ...HIGH WIND WATCH IN EFFECT FOR THE GUADALUPE MOUNTAINS THURSDAY AFTERNOON AND EVENING... .Increased wind speeds aloft will aide in strong west winds across the Guadalupe Mountains Thursday afternoon and evening. NMZ027-TXZ258-250315- /O.NEW.KMAF.HW.A.0023.170525T1800Z-170526T0300Z/ Guadalupe Mountains of Eddy County-Guadalupe Mountains- Including the cities of Queen, Guadalupe Mountains NP, and Pine Springs 110 PM MDT Wed May 24 2017 ...HIGH WIND WATCH IN EFFECT FROM THURSDAY AFTERNOON THROUGH THURSDAY EVENING... * TIMING...Thursday afternoon and evening. * WINDS...West 35 to 45 mph with gusts to 65 mph. * IMPACTS...Motorists should exercise caution while driving and be alert to sudden gusts of wind which may cause you to lose control of your vehicle. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Watch means there is the potential for a hazardous high wind event. Sustained winds of at least 40 mph, or gusts of 58 mph or stronger may occur. Continue to monitor the latest forecasts. && $$
1 follow-up statement
591 WWUS74 KMAF 250831 NPWMAF URGENT - WEATHER MESSAGE National Weather Service Midland/Odessa TX 331 AM CDT Thu May 25 2017 ...HIGH WIND WARNING IN EFFECT FOR THE GUADALUPE MOUNTAINS THIS AFTERNOON AND EVENING... .As temperatures warm today stronger winds aloft will mix down to the surface. Expect strong west winds across the Guadalupe Mountains this afternoon and evening. NMZ027-TXZ258-260300- /O.UPG.KMAF.HW.A.0023.170525T1800Z-170526T0300Z/ /O.NEW.KMAF.HW.W.0029.170525T1800Z-170526T0300Z/ Guadalupe Mountains of Eddy County-Guadalupe Mountains- Including the cities of Queen, Guadalupe Mountains NP, and Pine Springs 231 AM MDT Thu May 25 2017 ...HIGH WIND WARNING IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS EVENING... The National Weather Service in Midland/Odessa has issued a High Wind Warning, which is in effect from noon today to 9 PM MDT this evening. * TIMING...This afternoon and evening. * WINDS...West 35 to 45 mph with gusts to 65 mph. * IMPACTS...Motorists should exercise caution while driving and be alert to sudden gusts of wind which may cause you to lose control of your vehicle. Aviation interests may experience localized but extreme turbulence, or strong downward airflows, if flying in the vicinity of the Guadalupe Mountains. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind watch went out at May 24, 10:09 AM MDT, 3 hours 1 minute earlier.
Area forecast discussion, May 24, 10:09 AM MDT, 3 hours 1 minute before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1109 AM CDT Wed May 24 2017
.DISCUSSION...
See 18Z Aviation Discussion below.
&&
.AVIATION...
A rather trite forecast for the next 24 hours, as West Texas and
Southeast New Mexico sit under NW flow aloft on the backside of an
upper trough. VFR conditions will prevail w/a few high clouds,
w/gusty westerly flow developing late morning Thu. Despite
expected warmer wx, convective temps will remain too high for cu
development.
&&
.PREV DISCUSSION... /issued 637 AM CDT Wed May 24 2017/
DISCUSSION...
Please see the 12Z aviation discussion below.
AVIATION...
VFR conditions with clear skies will prevail through the forecast
period. Winds will increase out of the southwest this afternoon,
though speeds should generally remain around 12kt or less. Winds
will back to the south/southeast tonight at MAF/INK/PEQ/FST.
PREV DISCUSSION... /issued 339 AM CDT Wed May 24 2017/
DISCUSSION...
As upper trough leaves the plains look for high pressure ridge to
build in from the west. This will result in warmer and drier
conditions through the end of the week. The next upper trough will
move over the Central plains late Saturday/Sunday with return of
pops. Will also have to watch the possibility of a cut off low
forming over Baja in the extended.
Its mostly clear this morning with a few clouds over SE NM and the
Permian Basin... should have a chilly start to the day with reading
sin the 40s and 50s. After cool post frontal conditions Tuesday
will return to near normal temperatures today with highs in the 80s
and 90s as a S/SW wind kicks in. Could see borderline high wind
conditions in the Guadalupe Mountains Thursday and Friday but too
marginal to issue a watch.
As the upper ridge moves over the region expect to get the first 100
degree readings of the year for much of W TX and SE NM. Should
see 850mb temps of 30C/86F over Midland Thursday... along with a
brisk west wind across the region that will push up temps. Look
for the Pecos and Rio Grande valleys to be the hottest... with
readings of 105+ along the Rio Grande by Thursday. Could see the
2nd 100 degree readings on Friday which would tie a daily record
high at MAF. It should be a little cooler Saturday before a cold
front blows through early Sunday bringing a return to highs in the
80s for most of the area. Near normal readings for early next
week.
Not much rain chances over the next several days but precip chances
start to increase the first of next week as shortwaves may move down
into the area on NW flow.
FIRE WEATHER...
A Fire Weather Watch remains in effect for the Guadalupe Mountains
Thursday afternoon into early Thursday evening. A significant
warming and drying trend will begin areawide today, and by Thursday
given increasing dry west-southwesterly flow at the surface and
aloft, temperatures will be around 10 degrees above normal. Lowest
RHs around 5 percent are expected along and west of the Pecos River,
particularly across the higher terrain. Concurrently, strong
westerly winds will develop across the Guadalupe Mountains, with
20ft winds expected to range from 25 to 35 mph, with higher gusts.
Critical fire weather conditions look to continue Friday, perhaps
expanding across the Southeast New Mexico Plains as fuels dry out
and winds increase across that area. Very dry conditions are
expected again Saturday, though winds will be lighter, thus concerns
may be alleviated somewhat.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 86 64 101 68 / 0 0 0 0
Carlsbad 91 61 101 66 / 0 0 0 0
Dryden 90 64 102 70 / 0 0 0 0
Fort Stockton 91 67 102 70 / 0 0 0 0
Guadalupe Pass 86 65 92 65 / 0 0 0 0
Hobbs 86 60 98 62 / 0 0 0 0
Marfa 85 51 94 55 / 0 0 0 0
Midland Intl Airport 87 65 101 68 / 0 0 0 0
Odessa 88 65 101 68 / 0 0 0 0
Wink 91 62 104 66 / 0 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Fire Weather Watch from Thursday afternoon through Thursday
evening for Guadalupe Mountains.
TX...Fire Weather Watch from Thursday afternoon through Thursday
evening for Guadalupe Mountains.
&&
44/27/44Hazardous weather outlook, May 24, 2:16 AM MDT, 10 hours 54 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 316 AM CDT Wed May 24 2017 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-250830- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell- Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos- Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan- Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau- Big Bend Area-Terrell-Guadalupe Mountains- 316 AM CDT Wed May 24 2017 /216 AM MDT Wed May 24 2017/ This hazardous weather outlook is for portions of southeast New Mexico, southwest Texas and western Texas. .DAY ONE...TODAY AND TONIGHT No hazardous weather is expected. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY Fire weather concerns will be renewed starting Thursday for Southeast New Mexico and parts of the Trans Pecos including the Guadalupe Mountains. A fire weather watch has been issued for the Guadalupe Mountains for Thursday. Strong winds are also possible in parts of the Guadalupe Mountains Thursday and Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... http://weather.gov/midland
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 1:55 PM MDT | Red Flag Warning | MAF | 33 hr |
Nearby
High Wind Watches in New Mexico, 2017High Wind Watches in Texas, 2017Every high wind watch in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.